Psychotropic medication and nonfatal cafe coronary

Hudson H. Hsieh, Subhash Bhatia, Judith M. Andersen, Shih-Chuan Cheng

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

Obstructive asphyxia, also known as cafe coronary, has been linked to both medicated and nonmedicated psychiatric patients. An 18-month prospective audit of choking patients was conducted in a psychiatric hospital. Based upon all medications received in the 5 days preceding the event, mean daily chlorpromazine and atropine equivalent dosages were calculated for 31 patients. Mean daily chlorpromazine and atropine equivalent dosages were also calculated for age, sex, and diagnosis matched controls based upon all medications received during their entire hospital stay. Paired t-tests showed no significant differences between choking patients and their matched controls except that greater mean daily chlorpromazine equivalents were present in the severe choking subgroup. Computation of log odds of choking risk increases with interaction of increased mean doses of each drug type and age, and also with interaction of increased chlorpromazine equivalents and increased atropine equivalents. Patients receiving high dosages of drug(s) with antidopaminergic or anticholinergic activity are at greater risk of choking and should be monitored closely.

Original languageEnglish (US)
Pages (from-to)101-102
Number of pages2
JournalJournal of Clinical Psychopharmacology
Volume6
Issue number2
StatePublished - 1986

Fingerprint

Airway Obstruction
Chlorpromazine
Atropine
Asphyxia
Cholinergic Antagonists
Psychiatric Hospitals
Pharmaceutical Preparations
Psychiatry
Length of Stay

All Science Journal Classification (ASJC) codes

  • Psychiatry and Mental health
  • Pharmacology (medical)

Cite this

Psychotropic medication and nonfatal cafe coronary. / Hsieh, Hudson H.; Bhatia, Subhash; Andersen, Judith M.; Cheng, Shih-Chuan.

In: Journal of Clinical Psychopharmacology, Vol. 6, No. 2, 1986, p. 101-102.

Research output: Contribution to journalArticle

Hsieh, Hudson H. ; Bhatia, Subhash ; Andersen, Judith M. ; Cheng, Shih-Chuan. / Psychotropic medication and nonfatal cafe coronary. In: Journal of Clinical Psychopharmacology. 1986 ; Vol. 6, No. 2. pp. 101-102.
@article{2af87469b0de4baf9ff6c5f7f9038883,
title = "Psychotropic medication and nonfatal cafe coronary",
abstract = "Obstructive asphyxia, also known as cafe coronary, has been linked to both medicated and nonmedicated psychiatric patients. An 18-month prospective audit of choking patients was conducted in a psychiatric hospital. Based upon all medications received in the 5 days preceding the event, mean daily chlorpromazine and atropine equivalent dosages were calculated for 31 patients. Mean daily chlorpromazine and atropine equivalent dosages were also calculated for age, sex, and diagnosis matched controls based upon all medications received during their entire hospital stay. Paired t-tests showed no significant differences between choking patients and their matched controls except that greater mean daily chlorpromazine equivalents were present in the severe choking subgroup. Computation of log odds of choking risk increases with interaction of increased mean doses of each drug type and age, and also with interaction of increased chlorpromazine equivalents and increased atropine equivalents. Patients receiving high dosages of drug(s) with antidopaminergic or anticholinergic activity are at greater risk of choking and should be monitored closely.",
author = "Hsieh, {Hudson H.} and Subhash Bhatia and Andersen, {Judith M.} and Shih-Chuan Cheng",
year = "1986",
language = "English (US)",
volume = "6",
pages = "101--102",
journal = "Journal of Clinical Psychopharmacology",
issn = "0271-0749",
publisher = "Lippincott Williams and Wilkins",
number = "2",

}

TY - JOUR

T1 - Psychotropic medication and nonfatal cafe coronary

AU - Hsieh, Hudson H.

AU - Bhatia, Subhash

AU - Andersen, Judith M.

AU - Cheng, Shih-Chuan

PY - 1986

Y1 - 1986

N2 - Obstructive asphyxia, also known as cafe coronary, has been linked to both medicated and nonmedicated psychiatric patients. An 18-month prospective audit of choking patients was conducted in a psychiatric hospital. Based upon all medications received in the 5 days preceding the event, mean daily chlorpromazine and atropine equivalent dosages were calculated for 31 patients. Mean daily chlorpromazine and atropine equivalent dosages were also calculated for age, sex, and diagnosis matched controls based upon all medications received during their entire hospital stay. Paired t-tests showed no significant differences between choking patients and their matched controls except that greater mean daily chlorpromazine equivalents were present in the severe choking subgroup. Computation of log odds of choking risk increases with interaction of increased mean doses of each drug type and age, and also with interaction of increased chlorpromazine equivalents and increased atropine equivalents. Patients receiving high dosages of drug(s) with antidopaminergic or anticholinergic activity are at greater risk of choking and should be monitored closely.

AB - Obstructive asphyxia, also known as cafe coronary, has been linked to both medicated and nonmedicated psychiatric patients. An 18-month prospective audit of choking patients was conducted in a psychiatric hospital. Based upon all medications received in the 5 days preceding the event, mean daily chlorpromazine and atropine equivalent dosages were calculated for 31 patients. Mean daily chlorpromazine and atropine equivalent dosages were also calculated for age, sex, and diagnosis matched controls based upon all medications received during their entire hospital stay. Paired t-tests showed no significant differences between choking patients and their matched controls except that greater mean daily chlorpromazine equivalents were present in the severe choking subgroup. Computation of log odds of choking risk increases with interaction of increased mean doses of each drug type and age, and also with interaction of increased chlorpromazine equivalents and increased atropine equivalents. Patients receiving high dosages of drug(s) with antidopaminergic or anticholinergic activity are at greater risk of choking and should be monitored closely.

UR - http://www.scopus.com/inward/record.url?scp=0022577965&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022577965&partnerID=8YFLogxK

M3 - Article

C2 - 3700693

AN - SCOPUS:0022577965

VL - 6

SP - 101

EP - 102

JO - Journal of Clinical Psychopharmacology

JF - Journal of Clinical Psychopharmacology

SN - 0271-0749

IS - 2

ER -